Alert archive / Wisconsin / Freeze Warnings in 2024
Freeze Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this freeze warning at Apr 24, 2024, 2:17 PM CDT for Richland County, Wisconsin. It took effect at Apr 25, 2024, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2024, 2:17 PM CDT (19:17 UTC)
- In effect from
- Apr 25, 2024, 2:00 AM CDT
- Expired
- Apr 25, 2024, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
County Richland County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Apr 24, 12:37 PM CDT, 1 hour 40 minutes earlier. Its key messages:
- Sunny and dry today with freezing temps tonight east of the Mississippi River
- Dry air and gusty conditions Thursday will lead to elevated fire wx concerns, especially east of the Mississippi
- Active pattern to finish the week with multiple days of rain and thunderstorms chances Friday through the weekend.
Area forecast discussion, Apr 24, 12:37 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1237 PM CDT Wed Apr 24 2024 .KEY MESSAGES... - Sunny and dry today with freezing temps tonight east of the Mississippi River - Dry air and gusty conditions Thursday will lead to elevated fire wx concerns, especially east of the Mississippi - Active pattern to finish the week with multiple days of rain and thunderstorms chances Friday through the weekend. && .DISCUSSION... Issued at 317 AM CDT Wed Apr 24 2024 Today through Thursday: Sunny and Dry, Elevated Fire Weather Concerns Thursday High pressure across Ontario sinks south into the Great Lakes region today, bringing ample sunshine and clear skies across the region. As typical with Canadian high pressure systems, dry air will move in across the region, bringing RH values into the low to mid 20 percent range. So while there is some fire weather risk associated with these temps and RH values before we fully green up, we will also see winds below 10 mph this afternoon, which should limit the risk. High pressure shifts to the eastern Great Lakes overnight tonight with clear skies expected. Winds do increase slightly overnight from west to east late, but there is a good chance for sub-freezing temps east of the Mississippi. The chances increase further into the region of high pressure to the north and east. Neighbors to the east will host a Freeze Watch for tonight, but we will hold off for now given the lower chances (10 to 30% of sub freezing temps) where we are currently issuing frost/freeze headlines (Grant, Crawford, Richland, and Vernon). We will lie between an exiting high pressure to the east and a developing low pressure across the Rockies. With the dry airmass from the high pressure system still influencing our area, RH values will still fall into the low to mid 20s east of the river and around 30% west of the river. Southeasterly winds will increase into the 15 to 25 mph range across the region, which when combined with the lower RH values, will lead to elevated fire wx conditions. Friday into the Weekend: Active Pattern with Multiple Days of Rain and Thunderstorms A pattern shift will take hold across the CONUS Thursday night into Friday as upper-level ridging gives way to a negatively-tilted trough and an associated low pressure system lifting NE from the Central Plains into the Great Lakes Friday into Friday night. This wave will bring the first higher chances of rain and stronger thunderstorms across the area, with another round likely again on Sunday following a very similar track as the low on Friday. Strong moisture advection will take place Thursday night into Friday as PWATs increase from roughly 0.3 inches Thursday to 1.3 inches Friday. There is widespread lift moving into the region on Friday that will support widespread showers and thunderstorms by Friday afternoon; however, models are favoring the surface warm front and associated severe weather risk to be predominately south of us. SPC does have our local area in a marginal risk at this time, so something to keep an eye on over the next day or so. A strong LLJ Friday night into Saturday could bring a stronger storm or two northward into our area, but there is uncertainty on that due to earlier convective contamination. There will be a slight lull in precipitation across the local area on Saturday, but another leeside low pressure system will be developing across the Central Plains. This low advances northward Sunday into the local area, with better thermodynamics across our area on Sunday than models suggest Friday. Better shear on Sunday appears to be to the east and south of our local area, but still expecting showers and thunderstorms to be prevalent across the area. Will continue to monitor the threat of severe storms across our local area. Multiple days of precipitation will bring rainfall amounts around 1.5 to 2.5 inches, but NBM probs suggest a 10 to 20% chance for a 3 inch total across 72 hours Friday into Sunday. For 2 inches, NBM probs are around 50 to 70%. Latest HEFS (Hydrologic Ensemble) across the area shows the Kickapoo River has roughly a 10% chance of reaching or exceeding minor flood stage, while the downstream locations of the Turkey River (Elkader) has roughly a 10% chance of reaching minor flood stage and a 5% chance of reaching moderate flood stage. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1235 PM CDT Wed Apr 24 2024 VFR conditions are forecast for the TAF period with light northeast to easterly winds through tonight (variable in direction in valley locations), backing to the southeast and increasing to 10-15G15-20kts by Thursday midday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JAW AVIATION...Skow
Hazardous weather outlook, Apr 24, 2:10 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 210 PM CDT Wed Apr 24 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 210 PM CDT Wed Apr 24 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Freezing to near freezing temperatures east of the Mississippi River tonight. Precautions should be taken to protect cold sensitive plants. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated fire weather conditions Thursday afternoon due to low humidities and breezy southeast winds. Use caution if burning. Multiple rounds of showers and thunderstorms are expected Friday through the weekend. A few strong, potentially severe storms are possible through the period. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:17 PM CDT | Frost Advisory | ARX | Crawford, Grant, Vernon | 18 hr |
Nearby
Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.